WHAT SHOULD YOU DO WHEN SOMEONE OVERDOSES?
- May 20, 2018
In 2016, drug overdoses killed more Americans than the entire Vietnam War. Americans are now more likely to die of a drug overdose than breast cancer. Taking the right actions at the first signs or symptoms of a drug overdose can be the difference between life and death.
The universally recommended first step to take if you believe you or someone else may be suffering an overdose is to call 911. If possible, inform the operator of the precise substance or concoction of substances taken so that medical responders can be prepared to begin treating the overdose upon their arrival.
Make sure that the individual is not left unsupervised while waiting for emergency assistance to arrive, but also take care to protect your own safety and the safety of others to avoid any violent outbursts that may result from the overdose or drug use.
Try to keep the person conscious by engaging in conversation. If the person is not breathing, give CPR only if qualified to do so or as directed by 911 operators. If you are unable to do either of those things, turn the individual onto their side. Do not try to get them to drink water or eat food and make sure they are unable to access any additional doses of the substance.
A drug overdose is often a clear indication that a person is in need of treatment. At the Asana Recovery, we offer a comprehensive detoxification and residential treatment program in a supportive, relaxing, and inspiring environment. Call us at (949) 438-4504 to learn more about our drug and alcohol addiction treatment program today.